Iowa, 2012Hail and Damaging Winds in Iowa, July 1, 2012
July 1, 2012 · NWS DVN · 4 events in 2 counties and zones
A 30 knot low level jet impinging on a slow moving warm front triggered scattered thunderstorms during the early morning hours of July 1, 2012. The storms were confined to extreme northeast Missouri, southeast Iowa and western Illinois.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 30 knot low level jet impinging on a slow moving warm front triggered scattered thunderstorms during the early morning hours of July 1, 2012. The storms were confined to extreme northeast Missouri, southeast Iowa and western Illinois. A few of the storms produced 60 mph winds which knocked down trees and limbs. Law enforcement reported a tree fell on a house along with power lines down near Leando, Iowa in Van Buren county. There were also a couple of quarter size hail reports from trained spotters. Some of the storms dumped heavy rainfall of over 3 inches in Van Buren county in southeast Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 1, 5:50 AM CST, 35 minutes earlier.
Area forecast discussion, Jul 1, 5:50 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
650 AM CDT SUN JUL 1 2012
.UPDATE...
LOW LEVEL JET APPARENTLY HAS VEERED AND STRENGTHENED ENOUGH TO
EXPAND AND INTENSIFY THE AREA OF THUNDERSTORMS NORTH OF THE WARM
FRONT. DOPPLER RADAR HAS ESTIMATED RAINFALL AMOUNTS OF UP TO 2
INCHES SO FAR AND TRAINING OF STORMS WILL ADD TO THE TOTALS.
STRONG WIND GUSTS AND HAIL ALSO EXPECTED IN THE STRONGER STORMS.
HAVE ALREADY UPDATED GRIDS TO GO LIKELY POPS FOR AREAS ALONG AND
SOUTH OF HIGHWAY 34. STORMS SHOULD WEAKEN LATER THIS MORNING AS
THE LOW LEVEL JET WEAKENS. THEN STILL EXPECTING STRONG TO SEVERE
STORMS TO DEVELOP LATER THIS AFTERNOON AND EVENING AT LEAST IN
SCATTERED FASHION ALONG AND NORTH OF THE NORTHWARD MOVING WARM
FRONT.
&&
.AVIATION...
LOCAL MVFR VIS IN BR TIL 14Z THIS MORNING. THEN VFR CONDS THROUGH
TONIGHT EXCEPT MVFR CIGS IN TSRA AS A WARM FRONT GRADUALLY LIFTS
NORTHWARD ACROSS THE AREA TODAY. A FEW SHOWERS/ISOLD -TSRA ARE
POSSIBLE AT/NEAR KBRL THIS MORNING. AT LEAST SCATTERED THUNDERSTORMS...
SOME POSSIBLY SEVERE...SHOULD DEVELOP LATE THIS AFTERNOON AND
EVENING. VARIABLE OR EAST TO SOUTHEAST WINDS LESS THAN 5 KNOTS
THIS MORNING BECOMING SOUTH AS A WARM FRONT LIFTS NORTHWARD. SOUTH
TO SOUTHWEST WINDS LESS THAN 10 KNOTS TONIGHT.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
HAASE
Hazardous weather outlook, Jul 1, 3:20 AM CST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 1 2012
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-020930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
420 AM CDT SUN JUL 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS THIS MORNING SOUTH OF HIGHWAY 34 MAY
PRODUCE SMALL HAIL AND BRIEF HEAVY RAINFALL.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF THE
OUTLOOK AREA FOR THIS AFTERNOON AND INTO TONIGHT. A WARM FRONT
WILL BE LIFTING NORTHWARD AND WILL BE THE FOCUS FOR STRONG TO
SEVERE THUNDERSTORMS. DAMAGING WINDS OF AT LEAST 60 TO 70 MPH...FREQUENT
DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL ARE THE MAIN THREATS.
AFTERNOON TEMPERATURES WILL SOAR INTO THE LOWER TO MID 90S
ESPECIALLY SOUTH OF INTERSTATE 80. HEAT INDEX VALUES MAY BRIEFLY
RISE TO JUST ABOVE 100 THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE POSSIBLE MONDAY FOR THE NORTHERN PORTIONS OF THE
OUTLOOK AREA AS A WEAK WARM FRONT SHIFTS NORTH OF THE AREA. AT THIS
TIME...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.
THUNDERSTORMS RETURN TO THE FORECAST ON WEDNESDAY AND AGAIN ON
FRIDAY NIGHT AND SATURDAY. AT THIS TIME IT IS TOO SOON TO DETERMINE
THE POTENTIAL FOR SEVERE THUNDERSTORMS.
HEAT INDEX VALUES MAY EXCEED 100 DURING THE AFTERNOON AND EARLY
EVENING FOR MUCH OF THE UPCOMING WEEK. KEEP UPDATED ON THIS HOT AND
HUMID WEATHER AS HEAT ADVISORIES...AND POSSIBLY EXCESSIVE HEAT
WARNINGS MAY BE NECESSARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
HAASE/LE
In the hours before
Special weather statement, Jul 1, 2:40 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
340 AM CDT SUN JUL 1 2012
ILZ034-035-010945-
HANCOCK-MCDONOUGH-
340 AM CDT SUN JUL 1 2012
...THUNDERSTORMS IN WESTERN ILLINOIS...
AT 339 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHEAST OF
CARTHAGE...MOVING NORTHEAST AT 20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
COLMAR AROUND 405 AM CDT...
TENNESSEE AROUND 415 AM CDT...
FANDON AND COLCHESTER AROUND 425 AM CDT...
WESTERN ILLINOIS UNIVERSITY...MACOMB AND 6 MILES SOUTH OF GOOD HOPE
AROUND 445 AM CDT...
PEA SIZE HAIL...BRIEF HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
LAT...LON 4022 9113 4039 9122 4059 9061 4040 9053
TIME...MOT...LOC 0840Z 247DEG 17KT 4034 9105
HAASE
Special weather statement, Jul 1, 2:48 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CDT SUN JUL 1 2012
IAZ099-ILZ034-035-MOZ009-010-010945-
LEE IA-MCDONOUGH IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
348 AM CDT SUN JUL 1 2012
...RAPIDLY DEVELOPING THUNDERSTORMS...
AT 345 AM CDT DOPPLER RADAR INDICATED RAPIDLY DEVELOPING
THUNDERSTORMS IN EXTREME NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THE MAIN AREA OF SCATTERED STORMS WAS FROM SOUTHERN CLARK COUNTY
MISSOURI INTO SOUTHERN HANCOCK COUNTY ILLINOIS. THE STORMS WERE
GENERALLY MOVING EAST AT 20 MPH.
THE STRONGER STORMS MAY PRODUCE PEA SIZE HAIL AND BRIEF HEAVY
RAINFALL ALONG WITH OCCASIONAL CLOUD TO GROUND LIGHTNING.
&&
LAT...LON 4024 9151 4025 9195 4030 9195 4030 9201
4036 9202 4050 9079 4031 9072 4028 9090
4026 9091 4020 9150
HAASESpecial weather statement, Jul 1, 4:42 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 AM CDT SUN JUL 1 2012
IAZ099-ILZ034-MOZ010-011145-
CLARK-HANCOCK-LEE-
542 AM CDT SUN JUL 1 2012
...STRONG THUNDERSTORM NEAR KEOKUK IOWA...
AT 536 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALEXANDRIA...OR NEAR KEOKUK...MOVING EAST AT
20 MPH.
* THE THUNDERSTORM WILL BE NEAR...
ALEXANDRIA AND 8 MILES SOUTH OF MONTROSE AROUND 545 AM CDT...
KEOKUK AND WARSAW AROUND 550 AM CDT...
HAMILTON AROUND 600 AM CDT...
7 MILES SOUTH OF FERRIS AROUND 630 AM CDT...
CARTHAGE AROUND 640 AM CDT...
WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 4058 9098 4034 9100 4034 9161 4052 9157
TIME...MOT...LOC 1039Z 280DEG 15KT 4041 9147
HAASE
Special weather statement, Jul 1, 5:35 AM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 AM CDT SUN JUL 1 2012
IAZ099-ILZ025-034-MOZ009-010-011230-
LEE IA-HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
635 AM CDT SUN JUL 1 2012
...HEAVY RAINS IN NORTHEAST MISSOURI AND WESTERN ILLINOIS...
AT 630 AM CDT DOPPLER RADAR INDICATED A PERSISTENT AREA OF
THUNDERSTORMS FROM NORTHEAST MISSOURI INTO WESTERN ILLINOIS. THE
MAIN AREA OF STORMS WAS LOCATED FROM SCOTLAND COUNTY MISSOURI
EASWARD TO HANCOCK COUNTY ILLINOIS. DOPPLER RADAR HAS ESTIMATED
RAINFALL OF UP TO 2 INCHES IN SOME LOCATIONS IN THE PAST 2 TO 3
HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE THIS MORNING.
IN ADDITION...SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY
BUILDING.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
&&
LAT...LON 4048 9236 4066 9104 4034 9097 4025 9171
4025 9195 4029 9196 4030 9196 4030 9235Special weather statement, Jul 1, 5:36 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 AM CDT SUN JUL 1 2012
IAZ099-ILZ025-034-MOZ009-010-011230-
LEE IA-HENDERSON IL-HANCOCK IL-CLARK MO-SCOTLAND MO-
636 AM CDT SUN JUL 1 2012
...HEAVY RAINS IN NORTHEAST MISSOURI AND WESTERN ILLINOIS...
AT 630 AM CDT DOPPLER RADAR INDICATED A PERSISTENT AREA OF
THUNDERSTORMS FROM NORTHEAST MISSOURI INTO WESTERN ILLINOIS. THE
MAIN AREA OF STORMS WAS LOCATED FROM SCOTLAND COUNTY MISSOURI
EASTWARD TO HANCOCK COUNTY ILLINOIS. DOPPLER RADAR HAS ESTIMATED
RAINFALL OF UP TO 2 INCHES IN SOME LOCATIONS IN THE PAST 2 TO 3
HOURS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE THIS MORNING.
IN ADDITION...SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS UP
TO 50 MPH...FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING AND SMALL
HAIL. IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY
BUILDING.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
&&
LAT...LON 4048 9236 4066 9104 4034 9097 4025 9171
4025 9195 4029 9196 4030 9196 4030 9235Local storm report, Jul 1, 6:01 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HAIL 5 NW KEOSAUQUA 40.79N 92.03W
07/01/2012 E0.25 INCH VAN BUREN IA TRAINED SPOTTER
&&
GROSSThunderstorm Wind, Van Buren
- When
- July 1, 6:25 AM CST
- Where
- Van Buren County, 2.96 mi ESE of Douds
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -92.030
Law enforcement reported tree limbs down on Oak Grove Avenue near Douds.
Thunderstorm Wind, Van Buren
- When
- July 1, 6:25 AM CST
- Where
- Van Buren County, 1.05 mi E of Leando
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.830, -92.080
Law enforcement reported a tree fell on a house along with power lines down near Leando.
Hail, Van Buren
- When
- July 1, 6:28 AM CST to 6:33 AM CST
- Where
- Van Buren County, 3.79 mi SSW of Leando
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -92.130
Trained spotter reported hail the size of quarters falling for about 5 minutes near Leando.
Thunderstorm Wind, Des Moines
- When
- July 1, 7:08 AM CST
- Where
- Des Moines County, 0.52 mi W of West Burlington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -91.160
A trained spotter reported an 8 inch tree limb down on top of a house near the 200th block of Broadway Street and an 11 inch diameter tree snapped off on the corner of Long Meadow and Swan Streets. Both reports were near West Burlington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390933, 390934, 390932, 390935.